Some enumerative results related to ascent sequences

Toufik Mansour, Mark Shattuck

Research output: Contribution to journalArticlepeer-review


An ascent sequence is a sequence consisting of non-negative integers in which the size of each letter is restricted by the number of ascents preceding it in the sequence. Ascent sequences have recently been shown to be related to (2+2)-free posets and a variety of other combinatorial structures. In this paper, we prove some recent conjectures of Duncan and Steingrímsson concerning pattern avoidance for ascent sequences. Given a pattern τ, let (n) denote the set of ascent sequences of length n avoiding τ. Here, we show that the joint distribution of the statistic pair (asc,zeros) on S0012(n) is the same as (asc,RLmax) on the set of 132-avoiding permutations of length n. In particular, the ascent statistic on S0012(n) has the Narayana distribution. We also enumerate (n) when τ=1012 or τ=0123 and confirm the conjectured formulas in these cases. We combine combinatorial and algebraic techniques to prove our results, in two cases, making use of the kernel method. Finally, we discuss the case of avoiding 210 and determine two related recurrences.

Original languageEnglish
Pages (from-to)29-41
Number of pages13
JournalDiscrete Mathematics
Issue number1
StatePublished - 2014


  • Ascent sequence
  • Kernel method
  • Narayana number
  • Permutation

ASJC Scopus subject areas

  • Theoretical Computer Science
  • Discrete Mathematics and Combinatorics


Dive into the research topics of 'Some enumerative results related to ascent sequences'. Together they form a unique fingerprint.

Cite this